Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Morristown, TN

July 31, 20227 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 31, 2022, 9:34 PM EDT for 7 counties in Tennessee. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2022, 9:34 PM EDT (01:34 UTC)
Expired
Aug 1, 2022, 1:30 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TN, Blount County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:36 PM EDTFLASH FLOOD3 Nne Knoxville, TNROAD IS FLOODED WITH CAR DISABLED IN FLOODWATER.
Jul 31, 9:44 PM EDTFLASH FLOOD1 N Knoxville, TNROAD IS FLOODED NEAR THE INTERSECTION OF N CENTRAL ST AND CORAM ST.
Jul 31, 9:48 PM EDTFLASH FLOOD3 Nnw Knoxville, TNROAD IS FLOODING NEAR THE INTERSECTION OF CENTRAL AVE PIKE AND CEDAR LN.
Jul 31, 9:49 PM EDTFLASH FLOOD4 Ssw Maloneyville, TNFLOODING ALONG MILLERTOWN PIKE NEAR LOVES CREEK ROAD. ROAD IS ALMOST IMPASSIBLE.
Jul 31, 10:08 PM EDTFLASH FLOOD3 Ne Knoxville, TNFLOODING ALONG BRIDALWOOD DR AND MAXWELL ST WITH WATER GETTING UP INTO YARDS NEAR HOMES.
Jul 31, 10:13 PM EDTFLASH FLOOD3 Se Halls, TNDEEP WATER OVER ROAD NEAR INTERSECTION OF TAZEWELL PIKE AND ANDERSON RD.
Jul 31, 10:25 PM EDTFLASH FLOOD1 Se Powell, TNROADWAY FLOODED NEAR BEELERTOWN RD AND W BEAVER CREEK DR.
Jul 31, 11:08 PM EDTFLASH FLOOD3 Sw Maloneyville, TNROAD IS COMPLETELY FLOODED ALONG WASHINGTON PIKE NEAR LUTTRELL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WGUS54 KMRX 010134
FFWMRX
TNC001-009-089-093-105-145-155-010530-
/O.NEW.KMRX.FF.W.0029.220801T0134Z-220801T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
934 PM EDT Sun Jul 31 2022

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southwestern Anderson County in east Tennessee...
  Northern Blount County in east Tennessee...
  Southwestern Jefferson County in east Tennessee...
  Knox County in east Tennessee...
  Northeastern Loudon County in east Tennessee...
  Northeastern Roane County in east Tennessee...
  Northwestern Sevier County in east Tennessee...

* Until 130 AM EDT.

* At 934 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Up to 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Lenoir 
  City, Alcoa, Farragut, Pigeon Forge, Oliver Springs, Louisville, 
  New Market, Rockford, Eagleton Village, Strawberry Plains, Halls, 
  Bearden, Lake Forest, Powell and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3579 8440 3602 8438 3605 8434 3610 8438
      3610 8368 3608 8367 3610 8365 3610 8353
      3577 8351

FLASH FLOOD...OBSERVED

$$

19
1 follow-up statement
631 
WGUS74 KMRX 010306
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
1106 PM EDT Sun Jul 31 2022

TNC009-089-105-145-010316-
/O.CAN.KMRX.FF.W.0029.000000T0000Z-220801T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount TN-Jefferson TN-Loudon TN-Roane TN-
1106 PM EDT Sun Jul 31 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BLOUNT, 
SOUTHWESTERN JEFFERSON, NORTHEASTERN LOUDON AND NORTHEASTERN ROANE 
COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3605 8434 3610 8438 3610 8368 3608 8367
      3609 8371 3606 8369 3605 8367 3604 8367
      3604 8366 3596 8352 3591 8352 3592 8428
      3599 8432

$$

TNC001-093-155-010530-
/O.CON.KMRX.FF.W.0029.000000T0000Z-220801T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson TN-Knox TN-Sevier TN-
1106 PM EDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT MONDAY FOR 
SOUTHWESTERN ANDERSON, KNOX AND NORTHWESTERN SEVIER COUNTIES...

At 1106 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Up to 3 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing in some locations 
across Knoxville.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Knoxville, Oak Ridge, Sevierville, Clinton, Oliver Springs, Halls, 
  Powell, Bearden, Lake Forest, Maloneyville, Karns, Mascot, 
  Kimberlin Heights, Seymour, McMahan and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3605 8434 3610 8438 3610 8368 3608 8367
      3609 8371 3606 8369 3605 8367 3604 8367
      3604 8366 3596 8352 3591 8352 3592 8428
      3599 8432

FLASH FLOOD...OBSERVED

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:08 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 31, 8:08 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
808 PM EDT Sun Jul 31 2022

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Monday)...

Key Messages:

1. Localized flash flood threat continues across the forecast area
through the short term.

Discussion:

The gist of the short term is this...much of the I-40 corridor
from our CWA, westward across Tennessee and into Arkansas, remains
situated between broad upper trough to across the northern United
States and flat subtropical ridging extending west from Bermuda
across the I-40 and I-20 corridors throughout the deep south.
This pattern doesn't change heading into Monday, so expect much of
the same tonight and on Monday with another round of scattered to
numerous showers and thunderstorms and at least a threat for
localized flash flooding.

Going into a bit more detail here, a shortwave will traverse the
central Appalachians to our north this afternoon and evening. A
weak surface low associated with this feature shifted ENE from
western TN into eastern KY this morning and afternoon, pulling the
stationary boundary northward into eastern KY and western VA as it
did so. Convective coverage has been greatest in the northern
parts of our CWA, nearer to the front/weak low, with more
scattered coverage further south in what is a more pseudo warm
sector type setup. Localized flash flooding concerns will continue
through this evening in the north where 1hr and 3hr flash flood
guidance is lowest, before diurnal trends lead to a downtick in
convective coverage. Hires CAM guidance also indicates that we'll
need to keep an eye on the mountains as well where low level flow
will align favorably with the Appalachian chain for a low-end
flooding threat there too.

Tonight into Monday, another shortwave will drop into the trough
around Wisconsin and the upper midwest around midnight tonight,
then shift east to the central and eastern Great Lakes region by
Mon afternoon. In some form or fashion, all guidance shows another
uptick in convection just before daybreak tomorrow and lasting
through the day tomorrow. Moisture transport vectors are,
relatively speaking, maxed out over south of the I-40 corridor
tomorrow. Soundings continue to show an atmosphere favoring
effective warm rain processes and the potential for some heavy
rains. That being said, the southern half of the CWA has lesser
flash flood guidance values so I believe the flash flood threat
will continue to be of the localized nature. As such, will once
again forego any flash flood watches at this time.

CD

.LONG TERM...(Monday Night through Sunday)...

Key Messages:

1. Less organized convection this week through the weekend with
mainly scattered afternoon and evening showers and storms.

Discussion:

This week will feature a transition from the primed and unsettled
frontal mode to a less primed and more normal summertime environment
for the area. As our frontal boundary scoots away, we will find
ourselves stuck in the middle with two upper level ridges, one in
the American Southwest, and the other is the Bermuda Ridge. Between
the two ridges, a couple of weak shortwaves will pass through our
area, aiding to spark a chance of showers and thunderstorms several
of the days this week and towards the weekend. Rain chances will be
predominantly favored in the afternoon into evening hours, as the
diurnal pulse occurs.

As for any dry days, hard to say. Summertime convection
any day always makes it hard to say who wins the rain lottery. On
Wednesday, the 12Z NAM run has a decent diurnal signal, GFS less so,
and 00Z Euro being the driest. GFS has PWATs on Wednesday recovering
to 1.5-1.7" by the evening hours, which is closer to the mean this
time of year versus the anomalously moist atmosphere we've had the
past week.

Friday going into Saturday features one of the weak shortwaves
squeaking down in between the ridges, with the global models showing
chances for rain Friday through Sunday.

Temperatures will be on a warming trend at the beginning of the
period, peaking in the upper 80s during midweek which is around
climatological normal values for this time of year.

Wellington

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered to numerous showers and thunderstorms continue to
persist across the region as depicted by radar imagery. Have
continued to include VC showers/storms over the next few hours at
all sites, with a brief TEMPO at CHA as this looks like the most
likely terminal to see direct impacts based on recent trends.
After a short-lived lull overnight, a shortwave disturbance will
reintroduce showers and storms Monday morning. Expect this will
lead to a period of MVFR cigs, however, MVFR cigs likely overnight
at TRI. Southwest winds will be relatively more breezy tomorrow at
approximately 10 to 15 kts.

KRS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  84  71  91  72 /  60  80  30  40  10
Knoxville McGhee Tyson Airport, TN  72  83  70  88  71 /  70  80  40  50  10
Oak Ridge, TN                       71  82  69  88  71 /  70  80  30  40  10
Tri Cities Airport, TN              69  80  68  84  68 /  60  80  50  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 3:46 PM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
346 PM EDT Sun Jul 31 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
346 PM EDT Sun Jul 31 2022 /246 PM CDT Sun Jul 31 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will affect areas
north of the Interstate 40 corridor. Localized flash flooding
will continue to be possible, especially in Virginia and areas
near the Virginia and Kentucky borders.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will affect the
forecast area on Monday, with areas south of the Interstate 40
corridor being the focus for heavier precipitation. Localized
flash flooding will be possible area wide on Monday, but the best
chances will be in the south.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and wind damage may be needed today through
the Monday.

In the hours before

Local storm report, Jul 31, 4:27 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      3 ENE WINFIELD          36.58N 84.41W
07/31/2022                   SCOTT              TN   911 CALL CENTER

            BRIDGE AND ROAD FLOODING ON WILSON HOLLOW
            ROAD EARLIER ASSOCIATED WITH THUNDERSTORMS
            NEAR THE KY STATE LINE.

&&
Special weather statement, Jul 31, 5:13 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
513 PM EDT Sun Jul 31 2022

TNZ036-067-069-312200-
Anderson TN-Roane TN-Knox TN-
513 PM EDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of Anderson, central
Knox and northeastern Roane Counties through 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Ridge, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Halls, Norris, Norris
Dam State Park, Andersonville, Powell and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 8436 3602 8439 3605 8434 3608 8437
      3626 8402 3596 8387
TIME...MOT...LOC 2113Z 255DEG 22KT 3599 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:38 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea, Sequatchie2 hr
Jul 31, 11:13 PM EDTAreal Flood AdvisoryMRXClaiborne, Hancock, Hawkins3 hr
Aug 1, 12:02 AM EDTAreal Flood AdvisoryMRXHancock, Hawkins, Sullivan3 hr
Aug 1, 12:08 AM EDTFlash Flood WarningMRXClaiborne, Hancock, Hawkins3 hr
Aug 1, 12:23 AM EDTAreal Flood AdvisoryMRXHancock3 hr
Aug 1, 2:11 PM EDTAreal Flood AdvisoryMRXSullivan3 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.